Prescription Drug Poisoning Harmful to Children 5 Years and Below

Prescription Drug Poisoning Harmful to Children 5 Years and Below

Why should prescription drugs be inaccessible to children? There is a good reason why medicine labels say ‘keep out of the reach of children.’

A study conducted by researchers at Boston Children’s Hospital revealed that many children were poisoned by prescription drugs, according to a report published by Pediatrics on June 3, 2013. Lead researcher Dr Lindsay Burghardt indicated that from 2008 and 2009, the rate of children exposure to prescription drugs is increasing. The study showed that the number of adult prescriptions has a direct link to the rate of children being poisoned by drugs.

Burghardt admits that the study has yet to identify the extent of the problem because it is still unclear at this time. Despite the efforts of keeping the medicines out of the reach of children, the incidences of poisoning are steadily increasing and children ages 5 and 6-years-old are at greater risk.

What Happens When Children Are Exposed to Adult PD?

The National Poison Data Systems indicated that through 2008 and 2009 their survey tracked infants up to five-years-old, children 6 to 12, and 13 to 19 teens. They discovered that many were victims of poisoning from prescription drugs. The survey report revealed that the large percentage of poisoning comes from drugs to treat hypertension, high cholesterol, diabetes, and also narcotic painkillers. The survey indicated that 60.2 percent of accidental poisoning in young children is from diabetes drugs, while 59.7 percent is from hypertension medicines. The most serious incidents of injuries and hospitalizations were caused by diabetes drugs and narcotic painkillers.

According to NCBI/NLM, children who accidentally ingest metformin, a popular prescription drug for type II diabetes, suffered some very grave effects. The adverse reactions include nausea, diarrhea, and dizziness, while serious detrimental effects were hypoglycemia, a condition associated with diabetes when the blood-sugar level drops. On the other hand, children who accidentally ingest narcotic drugs may experience seizures, comas, and/or death. Even in small doses, these drugs are potentially harmful to children. Narcotics are drugs prescribed to manage general chronic pain in adults.

Here, are seven drugs that can be very fatal to children:
• Calcium channel blockers for hypertension
• Camphor containing (Muscle rubs) drugs for muscle pains
• Narcotic pain medications for pain management
• Salicylates like Aspirin and oil of wintergreen
• Antidepressant drugs for depression, smoking cessation, and pain
• Blood pressure patches, nasal sprays, and eye drops
•  Diabetes management drugs

Is it All Accidental Poisoning or Drug Misuse?

While young children may see a pill as candy, teens should understand what these narcotic drugs can do. They are very addicting and fatal for most teens. Narcotic painkillers, according to Dr Burghardt, are mostly intended for recreational use, or used to attempt suicide. Such medicines are harmful to very young children; even a single pill can kill them. According to the American Association of Poison Control Centers, there are 2.4 million toxic ingestions and more than half occurred in children.

Dr. Yves Duroseau of the Lennox Hill Hospital recommends keeping the medicines in child-resistant bottles. Never refer these medications to children as candy, and avoid taking them in the presence of the children. When you visit a friend, always be vigilant with what your children are picking up in the floor, table, and couch. This could save your child’s life.

Written by: Janet Grace Ortigas

Source: WebMD

Leave a Reply

Your email address will not be published.